Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 34, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Mar 31, 2023, 6:47 PM CDT for Bureau County, Henry County, Whiteside County, Illinois. It was in force for 15 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 6:47 PM CDT (23:47 UTC)
- Expired
- Mar 31, 2023, 7:02 PM CDT
- In force
- 15 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Bureau County, IL, Henry County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 6:48 PM CDT | TORNADO | 2 S Deer Grove, IL | ESTIMATED PEAK 110 MPH WINDS, WITH A PATH LENGTH OF 13.9 MILES AND WIDTH OF 150 YARDS. |
| Mar 31, 6:53 PM CDT | TSTM WND DMG | 4 Nnw New Bedford, IL | MULTIPLE OUTBUILDINGS AND A DETACHED GARAGE DOWN WITH SIDING DAMAGE TO A HOUSE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:46 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WFUS53 KDVN 312347
TORDVN
ILC011-073-195-010030-
/O.NEW.KDVN.TO.W.0034.230331T2347Z-230401T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
647 PM CDT Fri Mar 31 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
Southeastern Whiteside County in northwestern Illinois...
Northeastern Henry County in northwestern Illinois...
Northwestern Bureau County in north central Illinois...
* Until 730 PM CDT.
* At 647 PM CDT, a tornado producing storm was located over Thomas,
or 17 miles southwest of Rock Falls, moving northeast at 55 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Tampico, Deer Grove and Normandy around 655 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4158 8958 4146 8987 4165 8996 4177 8963
4159 8963 4159 8960
TIME...MOT...LOC 2347Z 240DEG 48KT 4154 8983
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Uttech1 follow-up statement
738
WWUS53 KDVN 010002
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
702 PM CDT Fri Mar 31 2023
ILC011-073-195-010011-
/O.CAN.KDVN.TO.W.0034.000000T0000Z-230401T0030Z/
Whiteside IL-Henry IL-Bureau IL-
702 PM CDT Fri Mar 31 2023
...THE TORNADO WARNING FOR SOUTHEASTERN WHITESIDE...NORTHEASTERN
HENRY AND NORTHWESTERN BUREAU COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds are
still possible.
A Tornado Watch remains in effect until 800 PM CDT for north central
and northwestern Illinois.
LAT...LON 4158 8958 4146 8987 4165 8996 4177 8963
4159 8963 4159 8960
TIME...MOT...LOC 0001Z 240DEG 48KT 4164 8960
$$
UttechWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Mar 31, 6:28 PM CDT, 19 minutes earlier.
Area forecast discussion, Mar 31, 6:28 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
628 PM CDT Fri Mar 31 2023
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 302 PM CDT Fri Mar 31 2023
18z surface data has strong low pressure in western Iowa between
KSLB and KCIN. The warm front ran east from the storm across
northern Iowa into southern Wisconsin. The strong cold front ran
south from the low through western Missouri. Dew points were in the
50s and 60s east of the low into the Ohio Valley. Dew points in the
20s and 30s were behind the cold front in the Plains.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Mar 31 2023
Through 8 PM severe storms along the cold front will sweep through
the area. The overall forcing and wind fields will continue to
support severe storms with damaging winds with the potential for
tornadoes.
Behind the cold front winds will increase considerably overnight.
The entire area will be under a wind advisory with areas north and
east of a line from Independence, IA, to Clinton, IA, to Sterling,
IL starting at 10 PM.
Aloft the models are showing a trop fold moving through the area
during the evening hours. Surface observations in western Iowa
currently do not show anything but there is a possibility for a
period of extremely strong winds this evening that moves from west
to east across the area.
Late tonight into Wednesday very windy conditions will be seen as
strong high pressure moves in behind the strong storm system. Areas
of light rain or a rain/snow mix will be possible after midnight
before downward motions end the precipitation Wednesday morning.
Winds will slowly decrease from west to east Wednesday afternoon.
.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Mar 31 2023
Very dynamic weather pattern across the country with another
significant storm system expected next week.
Saturday night/Sunday
Assessment...high confidence
High pressure quickly moves through the area Saturday night with
strong southerly return flow developing Sunday. The dry atmosphere
will allow a 30-35 diurnal range from the Sunday morning lows.
Sunday night through Monday night
Assessment...medium to high confidence
A front will move into the area and then stall out. A weak upper
level disturbance will provide enough lift to help generate areas of
rain with the potential for isolated thunderstorms on Monday. Cloud
cover will dictate overall temperatures but there are indications
that temperatures should average above normal, especially at night.
Attention then turns to the significant storm system.
Tuesday through Wednesday
Assessment...high confidence on another storm. Medium confidence
on specific details.
As mentioned earlier the overall flow pattern is very dynamic and
very conducive to generating powerful storm systems. The global
models differ on timing and overall details but agree that another
significant storm system will move through the Midwest.
The global models also agree that the center of the storm system
will pass west of the area. Such a track will place the area in the
warm sector.
A strong upper jet combined with strong forcing and moisture moving
into the area means more thunderstorms. From the large picture, the
setup is very favorable for strong to severe storms occurring. While
the models differ some on timing, Tuesday afternoon and evening
appears to be the most likely time for thunderstorms when the strong
cold front moves through the area.
If there is a strong dry punch with this storm system, a period of
dry conditions are possible Tuesday evening before wrap around
clouds and precipitation move into the area.
Right now the model consensus has likely to categorical pops Tuesday
and Tuesday night with slight chance to chance pops on Wednesday.
Conditions look very favorable for windy to very windy conditions
developing Tuesday night into Wednesday.
Temperatures will be well above normal on Tuesday and much colder on
Wednesday.
Wednesday night through Friday
Assessment...medium confidence
Mainly dry conditions will be seen for a majority of the period as
high pressure moves through the area. There is a weak upper level
disturbance moving through the area late Thursday night into Friday
that 'may' develop sprinkles or isolated showers.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 625 PM CDT Fri Mar 31 2023
Squall line will continue to race across northern Illinois through
03z/01. Behind the line VFR conditions will be seen up through
about 06z/01 before MVFR CIGS and a patchy rain/snow mix develops.
Strong winds overnight will result in considerable low level
mechanical turbulence. Very strong winds will continue through
18z/01 with MVFR conditions with improvement to VFR after 18z/01.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
Buchanan-Clinton-Delaware-Dubuque-Jackson-Jones.
Wind Advisory until 1 PM CDT Saturday for Benton-Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Linn-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
Carroll-Jo Daviess-Stephenson-Whiteside.
Wind Advisory until 1 PM CDT Saturday for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren.
MO...Wind Advisory until 1 PM CDT Saturday for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Mar 31, 3:42 AM CDT, 15 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 342 AM CDT Fri Mar 31 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 342 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a Moderate Risk, or level 4 out of 5, for severe thunderstorms this afternoon and evening. The main hazards will be damaging straight line winds of 75 mph, tornadoes, and large hail. Some of the tornadoes could be strong. The thunderstorms will be very fast moving, from southwest to northeast at 60 mph. Before the storms arrive, a very high grassland fire danger is forecast due to the warm temperatures and strong winds. Any fires that occur may be difficult to control and burning should be avoided today. Strong gradient southwest winds are expected this afternoon and tonight with gusts up to 50 mph. A wind advisory is in effect. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong northwest winds gusting up to 50 mph will continue through much of Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Haase
In the hours before
Local storm report, Mar 31, 6:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 2 E PREEMPTION 41.31N 90.55W
03/31/2023 E0.25 INCH MERCER IL TRAINED SPOTTER
&&
MWLocal storm report, Mar 31, 6:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 2 E SPRING LAKE 41.51N 90.68W
03/31/2023 E0.75 INCH SCOTT IA TRAINED SPOTTER
&&
MWLocal storm report, Mar 31, 6:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG GARRISON 42.14N 92.14W
03/31/2023 BENTON IA EMERGENCY MNGR
ESTIMATED NEAR 70 MPH WINDS. LARGE BARN WAS
DAMAGED, TRAILER DAMAGED, TREE BRANCHES
DOWN, AND AN OUTBUILDING WITH DAMAGE.
POSSIBLE TORNADO.
&&
TJGLocal storm report, Mar 31, 6:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 1 ESE CAMANCHE 41.79N 90.26W
03/31/2023 E50 MPH CLINTON IA TRAINED SPOTTER
50+ MPH WINDS AND RAIN COMING IN ALL
DIRECTIONS SHAKING THE CAR NEAR FOLLETTS,
IA.
&&
MWLocal storm report, Mar 31, 6:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 W GENESEO 41.45N 90.19W
03/31/2023 EF0 HENRY IL LAW ENFORCEMENT
STATE POLICE SIGHTED MOVING EAST.
&&
MWLocal storm report, Mar 31, 6:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG WOODHULL 41.18N 90.32W
03/31/2023 HENRY IL TRAINED SPOTTER
ROOF OFF OF A BARN WITH DAMAGE TO
OUTBUILDINGS.
&&
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:11 AM CDT | Wind Advisory | DVN | Bureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more | 34 hr |
| Mar 31, 1:13 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 47 min |
| Mar 31, 2:07 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Rock Island | 38 min |
| Mar 31, 2:15 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island | 45 min |
| Mar 31, 2:56 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Mercer, Rock Island | 49 min |
| Mar 31, 2:59 PM CDT | Tornado Warning | DVN | Henderson, Warren | 46 min |
| Mar 31, 3:26 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island, Whiteside | 49 min |
| Mar 31, 3:31 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 44 min |
| Mar 31, 3:50 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 40 min |
| Mar 31, 4:12 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 33 min |
| Mar 31, 4:14 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 19 min |
| Mar 31, 4:25 PM CDT | Tornado Warning | DVN | Bureau, Henry | 50 min |
| Mar 31, 5:22 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Rock Island, Warren | 38 min |
| Mar 31, 5:24 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 51 min |
| Mar 31, 5:44 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess | 61 min |
| Mar 31, 5:45 PM CDT | Tornado Warning | DVN | Mercer, Rock Island | 45 min |
| Mar 31, 5:54 PM CDT | Tornado Warning | DVN | Henderson, Mercer, Rock Island, Warren | 26 min |
| Mar 31, 5:56 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 34 min |
| Mar 31, 5:59 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Rock Island, Warren, Whiteside | 46 min |
| Mar 31, 6:10 PM CDT | Tornado Warning | DVN | Jo Daviess | 35 min |
| Mar 31, 6:12 PM CDT | Tornado Warning | DVN | Carroll, Jo Daviess | 32 min |
| Mar 31, 6:18 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 27 min |
| Mar 31, 6:29 PM CDT | Tornado Warning | DVN | Bureau, Henry, Whiteside | 31 min |
| Mar 31, 6:32 PM CDT | Tornado Warning | DVN | Bureau, Henry | 28 min |
| Mar 31, 6:35 PM CDT | Tornado Warning | DVN | Carroll, Stephenson, Whiteside | 25 min |
| Mar 31, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam, Whiteside | 54 min |
| Mar 31, 6:41 PM CDT | Tornado Warning | DVN | Jo Daviess, Stephenson | 37 min |
| Mar 31, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Henry, Whiteside | 18 min |
| Mar 31, 6:48 PM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson, Whiteside | 42 min |
| Mar 31, 6:59 PM CDT | Tornado Warning | DVN | Carroll, Stephenson | 25 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.